The fainting chaplain

For the past six months or so, my blood pressure has been very high. When I saw our new doctor, she was very concerned and prescribed a blood pressure medicine. I explained to her that I don’t do well with meds, but she wanted to control those high numbers.

I returned a couple of weeks later, and the blood pressure numbers were still astronomical. She doubled the dose, but in one week, I was still pushing the boundaries. Since I had taken a diuretic for many years, with excellent results, she decided to try that along with the blood pressure medicine. Not wanting to have a stroke, I went along with the prescription. However, the reason I was no longer taking the diuretic was because I had developed high uric acid levels resulting in gout.

Because I would be seeing her for a physical later in February, she said to give the meds a chance. On Thursday, during my first class at Columbia, I fainted. I had been standing for a bit over an hour, on the playground and then in the classroom, and feeling dizzy, sat down. While still talking with the children, I passed out.

The teacher handled it so well. She rushed to my side and kept me from falling out of the chair all the while getting the kids back to their seats and calling the nurse. As I came to, the nurse was coming in the door, with an ice pack. She had already called for an ambulance. Those people didn’t mess around!

It was decided I didn’t need an ambulance, but the nurse could not get a pulse. I told her about the doubled-up medication.

“Looks like it lowered your blood pressure, alright.”

Finally she found a pulse, and by then I was feeling better. I finished up with the students, who had been as good as gold so they got a prize for filling their star chart. I went on to the next class, where I warned the teacher about what had happened earlier. She kept a close eye on me, but I didn’t faint again.

I contacted my doctor when I got home and she called me, concerned about what happened. She decided I could back off of the double dose of blood pressure meds but continue the diuretic. I’ll be interested to see what my blood pressure will be when I finally get back to her office in a couple of weeks.

 

Advertisements

11 responses to “The fainting chaplain

  1. Oh dear, this is very worrying. I have my own blood pressure machine, i may be worth having your own at home, Costco has reasonable prices.

    • I had a monitor years ago and it never worked correctly. I would put it on my arm, turn it on, it would pump and pump and pump, and finally say ERROR. I gave up. I don’t have much luck with such contraptions.

  2. Scary for you, and must have frightened the children as well, but thank goodness you were in a safe place and got some quick help.

    • The children were so good. I was amazed at how well behaved they were. A number of the little girls drew pictures for me and gave them to me as I left the room.

  3. I have high blood pressure, but Lozartan keeps it normal. I have never fainted in my life.

  4. Best of luck. Blood pressure control is a dicey crap shoot until you hit on the right combination. Keep up with your doctor’s recommendation.

  5. I not only have blood pressure issues, but I have ‘white coat syndrome’ so badly that I can’t even take my own bp at home without it spiking wildly. Good luck in getting this regulated. Scary to faint!

  6. The only way the doc can get control, it “by guess and by golly”, and that means trying different meds at different dosages. I went through this a couple of years and after a month and different meds and dosages, I told them, “I think you’re trying to kill me!” Although the doc like to think they know it all, medicine is not a precise science for sure! Hope they come up with a good combo soon!!

  7. I share your pain, my BP has been problematic for ages it seems and my uric acid level from all the meds is higher, not that my docs have blamed the meds 😦

    That fainting is very serious. You could have been seriously injured. It’s all a crap shoot with Big Pharma anyway and if we take statins it can be Altzheimers, etc.

    Take care

    XO
    WWW

  8. I so hope they find some med that will bring it down into the normal levels. I’ve had a stroke because I too had astronomically high BP. Now I have a med that makes me fall asleep. LOL

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s